Wisconsin, 2016

Hail in Wisconsin, April 25, 2016

April 25, 2016 · NWS MKX · 16 events in 5 counties and zones

Numerous thunderstorms developed across Southeast and East Central WI with the approach of weak low pressure and a cold front. Several reports of large hail were received, including up to golf ball size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

Numerous thunderstorms developed across Southeast and East Central WI with the approach of weak low pressure and a cold front. Several reports of large hail were received, including up to golf ball size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Apr 25, 10:33 AM CST, 3 hours 30 minutes earlier.

Area forecast discussion, Apr 25, 10:33 AM CST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1133 AM CDT MON APR 25 2016

.UPDATE...

THE LATEST MODELS ARE CONSISTENT WITH PREVIOUS RUNS WITH THE
AFTERNOON CONVECTION. THERE WILL BE A SHORT WINDOW OF OPPORTUNITY
FOR SCATTERED THUNDERSTORMS IN A NORTH TO SOUTH ORIENTED LINE TO
DEVELOP LATE THIS AFTERNOON ALONG A SURFACE FRONT. TIMING LOOKS LIKE
MADISON AREA 4 TO 5 PM... ALTHOUGH MANY MODELS WAIT UNTIL THE FRONT
IS EAST OF MADISON BEFORE DEVELOPING CONVECTION. THE LINE OF
SCATTERED STORMS WILL BEGIN TO ORIENT ITSELF FROM NORTHEAST TO
SOUTHWEST OVER TIME. TIMING FOR SOUTHEAST WI LOOKS LIKE 5 TO 6 PM
WITH THUNDERSTORMS OUT OF THE AREA BY 8 PM.

SUNSHINE OVERSPREAD SOUTHERN WI THIS MORNING AS MID CLOUDS MOVED
OUT. NOW THERE IS AN AREA OF LOW CLOUDS TRACKING INTO SOUTH CENTRAL
WI JUST AHEAD OF A SURFACE FRONT. NOT SURE WHAT IMPACT THESE CLOUDS
WILL HAVE ON AFTERNOON CONVECTION. THEY APPEAR TO BE MIXING OUT AS
THEY HEAD EAST SO TEMPERATURES AND DEWPOINTS SHOULD BE ABLE TO BUILD
CAPE IN AT LEAST THE EASTERN HALF OF THE MKX FORECAST AREA THIS
AFTERNOON.

CAPE OF 500 TO 1000 J/KG WITH BULK SHEAR AROUND 40 KNOTS WILL BE
SUFFICIENT FOR SOME ORGANIZED MULTICELLULAR AND SUPERCELLULAR STORMS
THIS AFTERNOON. ISOLATED LARGE HAIL AND DAMAGING WINDS ARE STILL THE
THREATS. THERE IS A SMALL TORNADO THREAT MAINLY IN THE VICINITY OF
WHERE THE LAKE BREEZE/ONSHORE FLOW MEETS UP WITH THE WARM FRONT AND
INCOMING FRONT. THE LAKE BREEZE IS STATIONED NORTH OF MILWAUKEE
TODAY.

&&

.AVIATION/18Z TAFS/...

CLEAR SKIES WILL GIVE WAY TO BROKEN VFR CIGS OF 3500-5000 FEET AS
THEY SPREAD EAST THIS AFTERNOON. THIS AREA OF LOW CLOUDS IS JUST OUT
AHEAD OF THE FRONT THAT IS EXPECTED TO BRING SCATTERED THUNDERSTORMS
LATE THIS AFTERNOON. THE CLOUDS SHOULD MIX OUT A LITTLE AS THEY
REACH SOUTHEAST WI SO EXPECT MORE BREAKS IN THE CLOUDS. THE
THUNDERSTORMS MAY NOT DEVELOP UNTIL THE FRONT GETS EAST OF MADISON.

A NORTH TO SOUTH ORIENTED LINE OF SCATTERED THUNDERSTORMS IS
EXPECTED TO TRACK THROUGH SOUTHEAST WI LATE THIS AFTERNOON INTO THE
EARLY EVENING. SEE THE LATEST TAF UPDATES FOR TIMING. CIGS AND VSBY
RESTRICTIONS ARE ONLY EXPECTED WITHIN THE STORMS. SOME STORMS COULD
PRODUCE LARGE HAIL AND DAMAGING WINDS.

A COLD FRONT WILL SLIDE SOUTH THROUGH SOUTHERN WI LATE TONIGHT.
EXPECT BRISK NORTHERLY WINDS AND A LOW STRATUS DECK...BELOW 1000
FT...INTO SRN WI ALONG WITH LIGHT FOG OF 3-5SM.

&&

.MARINE...

A WARM FRONT WILL CUT ACROSS THE NEARSHORE WATERS TODAY INTO EARLY
THIS EVENING. THE FRONT SHOULD HOLD NEARLY STATIONARY NEAR PORT
WASHINGTON...WITH EAST TO NORTHEAST WINDS NORTH OF IT AND SOUTH TO
SOUTHWEST WINDS SOUTH OF IT. WINDS WILL SHIFT TO THE NORTHWEST TO
NORTH LATER THIS EVENING AS LOW PRESSURE PASSES BY. LOOK FOR THOSE
WINDS TO TURN STRONG AND GUSTY LATER TONIGHT...SHIFTING TO THE
NORTHEAST BY TUE AFTN.  WAVES WILL BUILD TO 3 TO 5 FEET TUE AM. THE
HIGHER WINDS AND WAVES WILL CONTINUE THROUGH WED SOUTH OF NORTH
POINT LIGHTHOUSE WHILE FALLING BELOW SCA CRITERIA LATE TUE EVE NORTH
OF NORTH POINT LIGHTHOUSE.

&&

.PREV DISCUSSION... /ISSUED 445 AM CDT MON APR 25 2016/

TODAY AND TONIGHT...FORECAST CONFIDENCE MEDIUM.

THE UPPER LOW OVER ERN SD WILL DEAMPLIFY AS IT MOVES INTO NW WI
LATER TODAY AND REACHES NRN LOWER MI LATE TNT. THE SFC LOW WILL ALSO
WEAKEN AS IT MOVES ACROSS SRN WI THIS EVE. ONLY SLIGHT CHANCES OF
SHOWERS THIS AM AS THE CONVECTION OVER IA HAS DISSIPATED. THIS WILL
ALLOW FOR SOME SUNSHINE TODAY WITH TEMPS WARMING INTO THE 70S INLAND
FROM LAKE MI. THE WARM FRONT WILL MOVE TO CENTRAL WI WITH 70 TEMPS
AND UPPER 50S DEWPOINTS CONTRIBUTING TO MLCAPE OF 500-1000 J/KG OVER
SRN WI. THE MESOMODELS ARE PRODUCING A N-S BROKEN LINE OF CONVECTION
MOVING EWD ACROSS THE CWA THIS AFT...WHILE LINGERING INTO THE EVE
OVER ERN WI. THE CONVECTION IS FORMING WITHIN THE 850-700 MB THERMAL
RIDGE...WHILE IT WILL BE MORE WIDESPREAD TOWARD CENTRAL WI WHERE LOW
LEVEL FRONTOGENESIS IS FOCUSED AT THE WARM FRONT. SLIGHT RISK LOOKS
GOOD WITH AN AVERAGE WSWLY WIND SPEED OF 50 KTS IN THE 700-500 MB
LAYER OVERSPREADING THE AREA...YIELDING DEEP LAYER SHEAR VALUES FROM
40-50 KTS. THUS MULTICELLULAR AND SUPERCELLULAR STORMS ARE EXPECTED
WITH LARGE HAIL AND DAMAGING WINDS THE MAIN HAZARDS. SMALL PROBS OF
2 PERCENT FOR TORNADOES GIVEN THE POTENTIAL FOR SUPERCELLS AND 0-1
KM BULK SHEAR OF 15-20 KTS. COLD FROPA WITH INCREASING NLY WINDS TO
THEN OCCUR LATE TNT.

TUESDAY THROUGH THURSDAY...FORECAST CONFIDENCE...MEDIUM

LOOKS LIKE A COOLER PATTERN THROUGH MID-WEEK WITH TEMPS BELOW
NORMAL FOR LATE APRIL. WITH ONSHORE WINDS FORECAST EVERY DAY...IT
WILL BE PARTICULARLY COOL NEAR LAKE MICHIGAN.

LOW PRESSURE WILL SLIDE BY TO THE SOUTH LATER WEDNESDAY INTO
THURSDAY...WITH RAINFALL LIKELY ACROSS SOUTHERN WISCONSIN AS
FRONTOGENESIS SETS UP WITHIN THE BAROCLINIC ZONE.

FRIDAY THROUGH SUNDAY...FORECAST CONFIDENCE...MEDIUM

TEMPS MAY RECOVER BACK TOWARD NORMAL FRIDAY...EXCEPT FOR COOLER
TEMPS ONCE AGAIN NEAR LAKE MICHIGAN. SHOULD BE A PLEASANT DAY MOST
PLACES WITH HIGH PRESSURE TO THE NORTH BRINGING SOME SUNSHINE.

SIMILAR TO THE WED/THU SYSTEM...LOW PRESSURE IS PROGGED TO PASS BY
TO THE SOUTH OVER THE WEEKEND. THIS LOW IS EXPECTED TO BRING RAIN
CHANCES ALONG WITH SOMEWHAT COOLER TEMPS.

AVIATION/12Z TAFS/...SCT-BKN070-100 CLOUDS THIS MORNING GIVING WAY
TO SCT-BKN CUMULUS CONGESTUS AT 4-5 KFT THIS AFT INTO THE EVE AS A
WARM FRONT MOVES TO CENTRAL WI. LOW PRESSURE AND A COLD FRONT WILL
THEN PASS THIS EVENING. SCATTERED TO NUMEROUS SHOWERS AND TSTORMS
ARE EXPECTED TO DEVELOP AHEAD OF THE LOW THIS AFT AND LINGER INTO
THE EVE. CIGS AND VSBY RESTRICTIONS ARE ONLY EXPECTED WITHIN THE
STORMS. HOWEVER...LATE TNT WHEN THE COLD FRONT PASSES...NLY WINDS
WILL BRING A LOW STRATUS DECK...BELOW 1 KFT...INTO SRN WI ALONG WITH
LIGHT FOG OF 3-5SM.

MARINE...A STRONG COLD FRONT WILL SWEEP DOWN LAKE MI EARLY TUE AM.
THIS WILL BRING BRISK AND GUSTY NLY WINDS THAT WILL SHIFT TO THE NE
TUE AFT. WAVES WILL BUILD TO 3 TO 5 FEET TUE AM. THE HIGHER WINDS
AND WAVES WILL CONTINUE THROUGH WED SOUTH OF NORTH POINT LIGHTHOUSE
WHILE FALLING BELOW SCA CRITERIA LATE TUE EVE NORTH OF NORTH POINT
LIGHTHOUSE.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
LM...SMALL CRAFT ADVISORY FROM 7 AM TUESDAY TO 6 PM CDT WEDNESDAY FOR
     LMZ645-646.

     SMALL CRAFT ADVISORY FROM 4 AM TO 10 PM CDT TUESDAY FOR LMZ643-
     644.

&&

UPDATE...MRC/DAVIS
TODAY/TONIGHT AND AVIATION/MARINE...GEHRING
TUESDAY THROUGH SUNDAY...DDV
Hazardous weather outlook, Apr 25, 5:59 AM CST, 8 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
659 AM CDT MON APR 25 2016

WIZ046-047-051-052-056>060-062>072-261015-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
659 AM CDT MON APR 25 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EARLY EVENING AS LOW PRESSURE APPROACHES FROM MINNESOTA. LARGE
HAIL AND DAMAGING WINDS ARE THE PRIMARY HAZARDS FROM THESE STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EARLY EVENING.

LMZ643>646-261015-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
659 AM CDT MON APR 25 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT NORTH OF NORTH POINT
LIGHTHOUSE LATE TONIGHT AS A STRONG COLD FRONT SWEEPS DOWN LAKE
MICHIGAN. BRISK AND GUSTY NORTH WINDS ARE EXPECTED.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND EARLY EVENING AS LOW PRESSURE APPROACHES FROM MINNESOTA. LARGE
HAIL AND DAMAGING WINDS ARE THE PRIMARY HAZARDS FROM THESE STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A SMALL CRAFT ADVISORY CONTINUES NORTH OF NORTH POINT LIGHTHOUSE
INTO TUESDAY EVENING FOR BRISK NORTH TO NORTHEAST WINDS AND HIGH
WAVES. THE SMALL CRAFT ADVISORY IS IN EFFECT SOUTH OF NORTH POINT
LIGHTHOUSE FROM TUESDAY MORNING THROUGH WEDNESDAY. IT IS POSSIBLE
THE BRISK NORTHEAST WINDS AND HIGH WAVES COULD CONTINUE INTO
THURSDAY.

BRISK EAST TO NORTHEAST WINDS AND HIGH WAVES MAY THEN RETURN FOR
SUNDAY AND MONDAY AS A LARGE LOW PRESSURE AREA PASSES TO THE SOUTH
OF WISCONSIN AND LAKE MICHIGAN.

WWW.WEATHER.GOV/MKX
MG

In the hours before

Special weather statement, Apr 25, 1:14 PM CST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
214 PM CDT MON APR 25 2016

WIZ051-251945-
FOND DU LAC-
214 PM CDT MON APR 25 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN FOND DU LAC
COUNTY...

AT 214 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR FOND DU LAC...
MOVING NORTHEAST AT 40 MPH.

WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHEASTERN FOND
DU LAC COUNTY...INCLUDING THE FOLLOWING LOCATIONS: TAYCHEEDAH...ST.
CLOUD...MARYTOWN...PEEBLES...JOHNSBURG...MOUNT CALVARY AND CALVARY.

LAT...LON 4389 8816 4373 8816 4370 8848 4375 8853
      4394 8827 4394 8817
TIME...MOT...LOC 1914Z 241DEG 35KT 4378 8836

WOOD
Local storm report, Apr 25, 1:39 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
239 PM CDT MON APR 25 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0214 PM     HAIL             FOND DU LAC             43.78N 88.45W
04/25/2016  M0.25 INCH       FOND DU LAC        WI   PUBLIC

            RELAYED VIA FACEBOOK.

&&

JTS
Special weather statement, Apr 25, 1:57 PM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
257 PM CDT MON APR 25 2016

WIZ065-252030-
WAUKESHA-
257 PM CDT MON APR 25 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN WAUKESHA COUNTY...

AT 256 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR MUKWONAGO...
MOVING EAST AT 40 MPH.

WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

THIS STORM WILL BE NEAR...
  MUKWONAGO AROUND 305 PM CDT.
  BIG BEND AROUND 310 PM CDT.
  NEW BERLIN AND MUSKEGO AROUND 320 PM CDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE EAGLE AND GENESEE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
SOUTHEASTERN WISCONSIN.

LAT...LON 4285 8846 4288 8849 4305 8823 4285 8808
TIME...MOT...LOC 1956Z 251DEG 34KT 4288 8840

WOOD

The radar

The Milwaukee radar (KMKX), 20 km away, was scanning. The volume nearest the first event began at 20:03 UTC.

Open the radar archive at this moment

Event by event

16 hail. Local standard time, as filed.

Hail, Waukesha

When
April 25, 2:03 PM CST
Where
Waukesha County, 0.69 mi N of Mukwonago
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.880, -88.330

Hail, Milwaukee

When
April 25, 2:35 PM CST
Where
Milwaukee County, 0.62 mi NNE of State Fair Park
Measured
0.75 in hail
Reported by
Public
Coordinates
43.029, -88.007

Hail, Milwaukee

When
April 25, 2:36 PM CST
Where
Milwaukee County, 0.46 mi W of West Milwaukee
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.021, -87.959

Hail, Milwaukee

When
April 25, 2:45 PM CST
Where
Milwaukee County, 0.51 mi W of Milwaukee South Shore Park
Measured
0.75 in hail
Reported by
Coast Guard
Coordinates
43.000, -87.890

Hail, Washington

When
April 25, 3:01 PM CST
Where
Washington County, 1.22 mi SE of West Bend
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.410, -88.160

Hail, Milwaukee

When
April 25, 3:40 PM CST
Where
Milwaukee County, Milwaukee Timmerman Airport
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
43.110, -88.030

Hail, Kenosha

When
April 25, 3:42 PM CST
Where
Kenosha County, 0.51 mi E of Twin Lakes
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.530, -88.240

Hail, Washington

When
April 25, 3:59 PM CST
Where
Washington County, 1.51 mi E of Hartford
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.320, -88.350

Hail, Washington

When
April 25, 4:08 PM CST
Where
Washington County, 0.69 mi N of Ackerville
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
43.330, -88.250

Hail, Washington

When
April 25, 4:22 PM CST
Where
Washington County, 2.13 mi NNE of Dheinsville
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
43.280, -88.140

Hail, Ozaukee

When
April 25, 4:35 PM CST
Where
Ozaukee County, 1.47 mi SSE of Five Corners
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
43.300, -87.990

Hail, Ozaukee

When
April 25, 4:35 PM CST
Where
Ozaukee County, 0.85 mi NW of Port Washington
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
43.390, -87.880

Hail, Ozaukee

When
April 25, 4:37 PM CST
Where
Ozaukee County, 0.69 mi N of Bartel
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
43.280, -87.920

Hail, Ozaukee

When
April 25, 4:38 PM CST
Where
Ozaukee County, 1.66 mi WSW of Port Washington
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
43.370, -87.900

Hail, Milwaukee

When
April 25, 4:50 PM CST
Where
Milwaukee County, 2.23 mi ENE of Paynesville
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
42.886, -87.912

Hail, Kenosha

When
April 25, 5:30 PM CST
Where
Kenosha County, 0.69 mi S of Trevor
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.510, -88.120

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2016Every state in 2016This day in weather historyWarnings in Wisconsin, April 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 622251, 622293, 622297, 622288, 622242, 622285, 622275, 622243, 622244, 622245, 622246, 622247, 622248, 622249, 622253, 622279.